Alert archive / Nebraska / Red Flag Warnings in 2022
Red Flag Warning 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Apr 17, 2022, 2:18 AM MDT for 8 counties in Nebraska. It took effect at Apr 17, 2022, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2022, 2:18 AM MDT (08:18 UTC)
- In effect from
- Apr 17, 2022, 12:00 PM MDT
- Expired
- Apr 17, 2022, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE
The radar
The Cheyenne radar (KCYS), 142 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 8.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2333 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
244 WWUS85 KCYS 170818 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 218 AM MDT Sun Apr 17 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 434, 435, 436, AND 437... NEZ434>437-180200- /O.UPG.KCYS.FW.A.0004.220417T1800Z-220418T0200Z/ /O.NEW.KCYS.FW.W.0005.220417T1800Z-220418T0200Z/ Pine Ridge/Nebraska National Forest- Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- 218 AM MDT Sun Apr 17 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 434, 435, 436, AND 437... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from Noon today to 8 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 434, 435, 436 and 437. * WIND...Northwest 20 to 30 mph with gusts to 45 mph. * HUMIDITY...Minimum 15 to 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. The combination of strong winds and low relative humidity can contribute to extreme fire behavior. && $$
1 follow-up statement
543 WWUS85 KCYS 172023 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 223 PM MDT Sun Apr 17 2022 NEZ434>437-180200- /O.CON.KCYS.FW.W.0005.000000T0000Z-220418T0200Z/ Pine Ridge/Nebraska National Forest- Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- 223 PM MDT Sun Apr 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 434, 435, 436, AND 437... * AFFECTED AREA...Fire weather zones 434, 435, 436 and 437. * WIND...Northwest 20 to 30 mph with gusts to 45 mph. * HUMIDITY...Minimum 15 to 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. The combination of strong winds and low relative humidity can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Apr 16, 9:31 PM MDT, 4 hours 47 minutes earlier.
Area forecast discussion, Apr 16, 9:31 PM MDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
931 PM MDT Sat Apr 16 2022
.UPDATE...
Issued at 922 PM MDT Sat Apr 16 2022
Latest water vapor loop was showing the potential vorticity (PV)
anomaly moving through western Wyoming. Lots of mountain wave
activity appears to be trailing behind this PV anomaly in the dry
air mass. This mountain wave activity will most likely continue to
push east through the forecast area through the course of the
night and continue through much of the day tomorrow. As a result,
our confidence has increased for high wind warning criteria being
reached at Bordeaux and Coleman. We have even added Laramie to the
group of High Wind Warnings where mixing and downward vertical
motion will be quite favorable with 50+ knot winds aloft. We have
delayed the onset of the warning til about 09z for all zones
except for Arlington due to the stronger winds aloft trailing
behind the front a few hours.
&&
.SHORT TERM...(Today through Sunday)
Issued at 329 PM MDT Sat Apr16 2022
Key Impact Messages:
1) Quick hitting storm system will bring a period of accumulating
snow over the the highest mountain peaks with the best chances
occurring across the Snowy's, where snow accumulation will be
between 5-7". Not expecting any winter weather highlights at this
time.
2) Strong winds are expected to develop first across the
Arlington wind prone areas then spread into the South Laramie
Range and adjacent foothills and then across areas east of the
Laramie Range focusing around Laramie County and the southern
Nebraska Panhandle. Wind highlights have been issued (See
appropriate highlights for more information).
3) Near critical fire weather conditions may develop across the
western Nebraska Panhandle Sunday afternoon. The combination of
strong winds and dry fuels are the main concerns Sunday afternoon.
Weather Details: Visible satellite shows a large swath of mid to
high clouds streaming into the region ahead of the approaching
storm system. This system will quickly transverse across Wyoming
beginning this evening. This system will drag a surface cold
through the region through the late evening hours. The orientation
of the mean flow will help north facing upslope regions to
maximize accumulation potential. The highest peaks in the Snowy's
will see the most snow accumulation with this system. PoP chances
are lower across the valley locations as all indications suggest
limited moisture potential associated with the frontal boundary.
Even with the lower PoP chances some HI-RES models continue to
show areas of banding across SE WY and the southern Nebraska
Panhandle developing late this afternoon and through the early
evening.
The main impact associated with this frontal boundary will be the
strong, gusty Bora winds that will develop Sunday. These strong
winds will first develop across the Arlington wind prone areas
early Sunday morning. This has remained consistent even with the
sudden shift in the main trough axis that has shifted the strong
core of H7 winds. The net result has been a slight reduction in
the overall wind forecast across the Bordeaux wind prone and the
Wind Watch will remain a watch at this time. With the shift in the
H7 wind core further south, HI-RES and in-house models have
elevated the high wind risk across the south Laramie Range
foothills and across central Laramie County. There remains a clear
mountain wave signal with large downward omega values developing
in conjunction with the arrival of the ~65 knot H7 winds. With an
increasing potential of high winds, Laramie County was upgraded to
a High Wind Warning this afternoon.
Additionally, these strong winds will spread into the Nebraska
Panhandle tomorrow afternoon. This will create near critical fire
weather conditions as fuels are very dry across much of the
Panhandle. A Fire Weather Watch was issued this afternoon for all
of the western Nebraska Panhandle, and this area will be watched
for the potential of an upgrade to a Red Flag Warning.
.LONG TERM...(Monday through next Saturday)
Issued at 329 PM MDT Sat Apr 16 2022
Active weather is expected to continue in the long term forecast,
with several shortwave troughs pulsing across the region within the
flow. Upper level ridging aloft will usher in a warming and dry
trend at the start of the week, with daytime highs pushing upwards
into the low 70s across southeastern Wyoming, and in the upper 70s
for the Nebraska Panhandle. Some slight changes in the forecast with
a chance for precipitation Tuesday night into Wednesday morning. A
weak cold frontal boundary is expected to drag eastward, dropping
daytime highs a good 10 to 15 degrees and pushing some precipitation
across our northern Counties, with a better likelihood of moisture
in our mountain zones early Wednesday morning. Confidence remains
low at this time, with limited moisture advection into the region
and a much better likelihood of the CWA remaining dry. Went ahead
and kept POPs a bit higher than anticipated, but started cutting
model guidance down about 10-20% from what was suggested.
Nevertheless, winds will remain an issue, with the NBM v4.1
Probability of Exceeding 41kts indicating a high likelihood of
stronger winds persisting through at least Thursday, especially
along the Laramie Range and our wind prone areas. As a result, went
ahead and nudged the wind gusts upwards to around 35-45 knots
through Thursday evening.
Next chance for widespread precipitation is progged for late next
week, with a possible Four Corners Low developing late Friday night
and pushing slowly to the northeast. As is typical this time of
year, there remains a fair amount of uncertainty with the evolution
of this system and models lacking in agreement. At this time, the
Euro has been the biggest advocate of a much more impactful event
with the Cutoff Low possibly setting up in a more favorable
location, where upslope flow will play a bigger role. Opposite to
this solution, the GFS keeps this system further northward across
northwestern Minnesota and having a more drier/windy pattern. It is
still too early to nail down exact impacts, where the majority of
uncertainty lies. Will need to keep monitoring this system
throughout the week to see how it unfolds as the active weather
continues through mid to late April.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 533 PM MDT Sat Apr 16 2022
The main concern with this TAF issuance is the timing of the
frontal boundary tonight and strong wind potential following its
passage.
Latest water vapor loop was showing a strong shortwave moving
through eastern Idaho. This feature is progged to push east
through areas along and west of the I-25 corridor by 03z or so
and areas by 15z. Gusty west winds will pick up quickly after this
front passes through. The strongest winds are expected to take
place around 15Z or so with these winds continuing through much of
&&
.FIRE WEATHER...
Issued at 329 PM MDT Sat Apr 16 2022
...Near critical fire weather conditions possible Sunday afternoon
across the western Nebraska Panhandle...
...Elevated fire weather conditions are possible Sunday across
portions of SE and eastern Wyoming...
Elevated to near critical fire weather conditions are possible
across eastern Wyoming with the greatest concern occurring across
the western Nebraska Panhandle. Strong westerly, downslope winds
are expected to develop across eastern Wyoming, with strong west
to northwest winds across the Nebraska Panhandle. Wind gusts
across the Nebraska Panhandle will be between 40-50 mph. The
concern is for fires that happen to start will spread rapidly in
these winds even as relative humidities stay at or just slightly
above 15%.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 3 AM to 3 PM MDT Sunday for WYZ106-107-
116-117.
High Wind Warning until 3 PM MDT Sunday for WYZ110.
High Wind Warning from 6 AM to 3 PM MDT Sunday for WYZ118.
NE...Fire Weather Watch from Sunday afternoon through Sunday evening
for NEZ434>437.
&&
UPDATE...REC
SHORT TERM...AW
LONG TERM...MRD
AVIATION...REC
FIRE WEATHER...AWHazardous weather outlook, Apr 16, 2:49 PM MDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 249 PM MDT Sat Apr 16 2022 WYZ101>105-108-109-111>115-119-172100- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Goshen County-Central Carbon County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- East Laramie County- 249 PM MDT Sat Apr 16 2022 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Another round of rain and snow showers expected this afternoon and night. Some thunder is possible. Strong and gusty winds are likely late tonight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Strong gusty winds are expected Sunday before diminishing late in the day. Warming trend expected for the upcoming week. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-172100- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 249 PM MDT Sat Apr 16 2022 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Another round of rain showers is expected late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Very windy conditions with wind gusts over 50 MPH are likely during the day Sunday. Boardline critical fire weather conditions are possible Sunday afternoon. Warming temperatures for the upcoming week. .Spotter information statement... Spotter activation will not be needed. WYZ106-107-110-116>118-172100- Central Laramie Range and Southwest Platte County- East Platte County-North Snowy Range Foothills- South Laramie Range-South Laramie Range Foothills- Central Laramie County- 249 PM MDT Sat Apr 16 2022 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Another round of rain and snow showers expected this afternoon and night. Some thunder is possible. Strong winds are expected to develop by the late evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY High winds are expected Sunday. High wind watches and warnings are currently in effect. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 16, 11:20 PM MDT, 2 hours 58 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1120 PM MDT Sat Apr 16 2022 WYZ115>118-170730- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- Including the cities of Laramie, Bosler, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, and Cheyenne 1120 PM MDT Sat Apr 16 2022 Locally moderate to heavy snow showers will move east along the Interstate 80 corridor from Laramie to Cheyenne during the next few hours. Snowfall rates of one half to one inch per hour will cause slick, snow covered road surfaces and visibilities as low as a quarter mile. Travelers can expect hazardous road conditions and poor visibility as these snow showers pass. Reduce speeds and increase following distances between vehicles.
Nearby
Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.